Alert archive / California / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 15, NWS San Diego, CA

August 24, 1998San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 24, 1998, 4:34 PM PDT for San Diego County, California. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 1998, 4:34 PM PDT (23:34 UTC)
Expired
Aug 24, 1998, 5:40 PM PDT
In force
66 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 1998-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 1998-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2583 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGX 242334 RRA
SVRSAN
CAC073-250035-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
434 PM PDT MON AUG 24 1998

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SAN DIEGO COUNTY
  
* UNTIL 540 PM PDT

* AT 430 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF AGUA CALIENTE SPRINGS...
  MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AREAS JUST NORTHWEST OF AGUA CALIENTE SPRINGS THROUGH 530 PM

DAMAGING WINDS...LARGE HAIL AND HEAVY RAINS ARE LIKELY. AVOID DRIVING
INTO THIS STORM IF POSSIBLE.

MAXWELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:45 PM PDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 24, 1:45 PM PDT, 2 hours 49 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT MON AUG 23 1998

                         ...SYNOPSIS...
HIGH PRESSURE ALOFT WILL GRADUALLY WEAKEN THROUGH TUESDAY AS A TROUGH
OF LOW PRESSURE MOVES INTO THE PACIFIC NORTHWEST BUT WILL BEGIN TO
BUILD ON WEDNESDAY.  A ONSHORE FLOW AND A DEVELOPING MARINE LAYER
WILL BRING SOME LOW CLOUDS AND FOG TO COASTAL AREAS.

                        ...DISCUSSION...
COASTAL EDDY IS STILL EVIDENT JUST WEST OF SAN CLEMENTE ISLAND. ST
FIELD ALONG THE COAST IS SHOWING SOME SIGNS OF THINNING OUT BUT
EXPECT IT TO FILL BACK IN LATER THIS EVENING.  WIND NEAR POINT
CONCEPTION IS STILL SUFFICIENT TO MAINTAIN A WEAK EDDY OFFSHORE.

GULF SURGE IS STILL GOING STRONG INTO THE DESERTS WITH CONVECTION
SHOWING UP IN THE LOCAL MOUNTAINS. ONLY A COUPLE TSTMS SO FAR IN THE
LOCAL MOUNTAINS WITH MOST ACTIVITY SHOWING UP ACROSS THE BORDER OVER
NORTHERN BAJA BUT LIKELY TO PICK UP SHORTLY AS OUTFLOW BOUNDRY FROM
SOUTHWEST ARIZONA TSTM IS REACHING THE MOUNTAINS AT THIS TIME.
ANOTHER BOUNDRY IS MOVING WEST THROUGH THE DESERT JUST WEST OF YUMA.
INTERESTING TO FOLLOW THE SURGE ON RAMSDIS 1 KM VIS LOOP AS IT MOVED
NORTH THROUGH THE COACHELLA VALLEY. SOME MOISTURE HAS SPILLED OVER
THE SAN BERNARDINO MOUNTAINS INTO THE MOJAVE DESERT. DESERT DEW
POINTS PEAKED INTO THE LOW 8OS LATE THIS MORNING AND HAVE FALLEN BACK
SOMEWHAT BUT REMAIN IN THE UPPER 70S MOST AREAS.  LATEST KYUX 88D VWP
STILL SHOWS A FAIRLY DEEP SOUTHERLY FLOW INTO THE DESERTS TO SURGE
WILL CONTINUE THROUGH THE REMAINDER OF THE DAY.

12Z MODELS BRING S/WV THROUGH THROUGH THE PACIFIC NORTHWEST
SUPPRESSING THE SOUTHWEST RIDGE SOMEWHAT THROUGH TUESDAY WITH SOME
RECOVERY IN HEIGHTS AND THICKNESS BEGINNING ON WEDNESDAY. SOUTHWEST
FLOW ALOFT BEGINS TO TAKE HOLD ON TUESDAY WHICH SHOULD DIMINISH ANY
TSTM THREAT FOR THE MOUNTAINS AND DESERTS. AS THE TROUGH SWINGS
INLAND WOULD EXPECT THE NORTHWEST WIND NEAR POINT CONCEPTION TO
DIMINISH BY WEDNESDAY WHICH SOULD BRING AND END TO THE EDDY. THIS
SHOULD LOWER THE MARINE LAYER ON WEDNESDAY WITH A SLIGHT INCREASE IN
TEMPERATURES...ESPECIALLY ALONG THE SAN DIEGO COAST. AVN MOS ALSO
INDICATES SOME WARMING INLAND AREAS ON WEDNESDAY WHILE NGM SAYS
LITTLE CHANGE. WILL LEAN TOWARDS SLIGHT INCREASE INLAND AREAS FOR
WEDNESDAY AS AVN DOES SHOW SOME INCREASE IN THICKNESS.

SAN UU 067/076 067/077 067 050000

HORTON

Nearby

Severe Thunderstorm Warnings in California, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.